Spring 2011 True Natural Health Magazine – Your Questions Answered
By Roger French
QUESTION: Over the past five years I have experienced bad doses of migrainous vertigo about once a year. My GP and neurologist don’t seem to know why these events started suddenly at this stage in my life (I am aged 62).
I recently read an article that suggested that the artificial sweetener, aspartame, may cause vertigo in some individuals. I think I began taking aspartame in my tea some time before the first vertigo attack. On average I was taking 20 Equal tablets a day.
In the TGA web-site, I found copies of minutes in 2000 in which they required therapeutic goods containing above a specified amount of phenylalanine (in aspartame) to include a warning on the label: “Do not use if pregnant or likely to become pregnant”. The committee also noted that there is a significant variation in the capacity of individuals to metabolise phenylalanine and aspartame.
Since I stopped taking the aspartame (as Equal) about two weeks ago, my nagging headaches and dizziness have mostly gone and I am starting to feel much better. I am becoming quite excited that my health is starting to improve. I had become quite depressed due to all the things that seemed to be going wrong with my health. I now think that they were related to aspartame.
I assume it may take a while for the toxins to dissipate from my body, since I have been taking aspartame for five years.
Does the Natural Health Society have any useful information on this topic?
In the Spring 2007 issue of our magazine, Natural Health and Vegetarian Life, we published an article on the dangers of this artificial sweetener, written by a Chris Wheeler of New Zealand. Here are some relevant extracts from his article.
“Guzzling diet soft drinks or endlessly chewing Wrigley’s sugarless gum can release excessive amounts of the chemicals that make up aspartame. At temperatures reached in sun-baked drinks seen outside service stations or in the human body, aspartame breaks down into its hazardous components that further degrade into even more dangerous byproducts. Methanol produces toxic, carcinogenic formaldehyde (embalming fluid) and formic acid (ant sting poison). Phenylalanine converts to diketopiperazine (DKP), a tumour agent. Aspartic acid, although essential to normal brain function, in excess stimulates nerve cells to death, ultimately making holes in the brain.
“Aspartame has been one of the most widely investigated food toxins in the past 50 years. It outranks monosodium glutamate (MSG), another popular food additive, in the sheer volume of adverse reactions listed in more than 100 scientific papers. In a recent survey of aspartame research, the pro-aspartame group of scientists – who all asserted aspartame’s safety – were all connected with Monsanto or Nutrasweet Corporation either by direct employment or as contractors or consultants.
“Aspartame has been documented as causing headaches, numbness, fatigue, blurred vision and blindness, heart palpitations, brain lesions and tumours, memory loss, dizziness, muscle spasms, miscarriages, sexual dysfunction, irritability, anxiety attacks, vertigo, epileptic seizures, rashes, tachycardia, tinnitus, joint pain, nausea, mood alterations, depression, hearing loss, slurred speech, loss of taste and insomnia, as well as eroding intelligence and short-term memory. This sweetener also helps trigger multiple sclerosis, epilepsy, chronic fatigue syndrome, Epstein Barr, Parkinson’s disease, Alzheimer’s, diabetes, mental retardation, lymphoma and birth defects.
“There is growing evidence to suggest that aspartame may be a causative factor in the increasing incidence of irrational and anti-social behaviour, such as road rage, air-travel rage, assaults on hospital and ambulance officers, school playground incidents, teenage and adult suicides and the almost endemic depression now being widely discussed in the media.”
Note that headache, vertigo and dizziness are among the signs of toxicity that Chris Wheeler mentions. The fact that aspartame is also associated with brain seizures, epilepsy, blurred vision and memory loss shows how severely it can affect the brain. Your 20 tablets of Equal daily sounds like a lot, so there was the potential for trouble.
Your experience that migraine, headaches and vertigo followed your use of aspartame is not proof that aspartame was the cause, but it sure looks likely.